Idaho, 2014

Flash Flood and Hail in Idaho, August 21, 2014

August 21, 2014 · NWS PIH · 4 events in 3 counties and zones

Heavy rain and large hail occurred in portions of southeastern Idaho.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Heavy rain and large hail occurred in portions of southeastern Idaho.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 21, 7:25 AM MST, 5 hours 10 minutes earlier.

Area forecast discussion, Aug 21, 7:25 AM MST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
825 AM MDT THU AUG 21 2014

.UPDATE...SHORTWAVE AXIS MOVING INTO EAST IDAHO FCST AREA THIS
MORNING PER SAT IMAGERY. STRONG DRYING WITH CLEAR SKIES BEHIND
AXIS. BAND OF SHOWERS EXTENDING THROUGH SOUTHEAST CORNER OF
FCST AREA WITH A FEW LIGHTNING STRIKES ALONG UTAH BORDER.
OBSERVATIONS INDICATE SLIGHTLY HIGHER AMOUNTS THAN FORECAST. HAVE
NUDGED POPS UP THIS MORNING FOR EASTERN AND SOUTHERN HIGHLANDS
ASSOCIATED WITH BAND MOVING THROUGH REGION BUT KEPT TSTORM
COVERAGE ISOLATED. NEXT SHORTWAVE ALREADY REACHING
SEATTLE/VANCOUVER REGION THIS MORNING AND SHOULD REACH WESTERN
IDAHO BY LATE TODAY. DESTABILIZATION IN CLEAR AIR REGION THIS
MORNING POSSIBLE BY AFTERNOON AHEAD OF THIS NEXT FEATURE SO WILL
LEAVE POPS ACROSS ENTIRE REGION. DMH

&&

.PREV DISCUSSION... /ISSUED 334 AM MDT THU AUG 21 2014/

SHORT TERM...TODAY THROUGH SATURDAY NIGHT. CURRENT WATER VAPOR
IMAGERY SHOWS THE UPPER LEVEL TROUGH MAINLY OVER OUR EASTERN AREAS
WITH A DRY SLOT STARTING TO APPROACH WESTERN IDAHO. EXPECT
ISOLATED CONVECTION ACROSS OUR WESTERN AREAS WITH SCATTERED TO
NUMEROUS SHOWERS WITH ISOLATED TO SCATTERED THUNDERSTORMS ACROSS
OUR SOUTHERN AND EASTERN AREAS TODAY. FRIDAY MODELS CONTINUE TO BE
CONSISTENT IN DROPPING AN UPPER LEVEL LOW OVER EASTERN WASHINGTON
BRINGING WIDESPREAD PRECIPITATION ACROSS THE AREA. PRECIPITABLE
WATER AMOUNTS ARE AROUND ONE INCH ACROSS THE AREA. LOCALIZED
FLOODING WILL BE POSSIBLE. MODELS ARE SHOWING A DRY SLOT ACROSS
THE SNAKE RIVER PLAIN BRINGING DRIER CONDITIONS AND BREEZY TO
MODERATE WINDS FRIDAY. THE UPPER LEVEL LOW SHIFTS EAST OVER
NORTHERN IDAHO SATURDAY MORNING AND THEN INTO MONTANA BY SATURDAY
NIGHT. EXPECT SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS MAINLY
OVER THE CENTRAL MOUNTAINS AND EASTERN HIGHLANDS ON SATURDAY.
EXPECT BELOW NORMAL TEMPERATURES TODAY BECOMING 8 TO 12 DEGREES
BELOW NORMAL BY SATURDAY. WYATT

LONG TERM...SUNDAY THROUGH NEXT THURSDAY. EXPECT ISOLATED
PRECIPITATION CHANCES MAINLY IN THE MOUNTAINS ON SUNDAY IN
WEST TO NORTHWEST FLOW. MODELS ARE CONSISTENT IN BRINGING ANOTHER
UPPER LEVEL LOW ACROSS THE AREA ON MONDAY BRINGING MODERATE TO
HIGH PRECIPITATION CHANCES PARTICULARLY ACROSS OUR NORTHERN AREAS.
MODELS START TRENDING DRIER IN NORTHWEST FLOW TUESDAY AND EVEN
MORE SO ON WEDNESDAY. LOOK FOR MOSTLY DRY CONDITIONS IN SOUTHWEST
FLOW ON THURSDAY AHEAD OF THE NEXT SYSTEM. EXPECT WELL BELOW
NORMAL TEMPERATURES EARLY IN THE PERIOD BECOMING SLIGHT ABOVE
NORMAL BY THURSDAY. WYATT

AVIATION...SHOWERS AND THUNDERSTORMS WILL REMAIN ACROSS THE AREA
THROUGH FRIDAY. VFR WEATHER WILL BE THE NORM EXCEPT FOR PERIODS OF
HEAVIER RAINFALL...WHICH MAY CAUSE TEMPORARY REDUCTIONS IN
VISIBILITY. WINDS WITH STORMS AND OUTFLOW BOUNDARIES MAY EXCEED
30KTS. KEYES/RS

FIRE WEATHER...A LOW PRESSURE DISTURBANCE OVER SOUTHEAST IDAHO THIS
MORNING WITH WIDELY SCATTERED TO SCATTERED SHOWERS OF RAIN WITH AT
LEAST ISOLATED THUNDERSTORMS THIS MORNING. THE DISTURBANCE WILL BE
MOVING TO THE EAST THIS AFTERNOON...ALLOWING SOME DRIER AIR TO MOVE
INTO THE CENTRAL MOUNTAINS FROM THE WEST. THIS WILL BE ONLY A
TEMPORARY BREAK IN ACTIVITY. A NEW LOW PRESSURE CIRCULATION WILL BE
MOVING FROM BRITISH COLUMBIA TO NORTHERN OREGON BY FRIDAY AFTERNOON
AND WILL SUPPORT SCATTERED TO NUMEROUS RAIN SHOWERS ACROSS SOUTHEAST
IDAHO WITH WIDELY SCATTERED EMBEDDED THUNDERSTORMS. FRIDAY WILL BE
ANOTHER GOOD DAY FOR WETTING RAINS. SATURDAY THE LOW MOVES RIGHT
OVER THIS AREA. THERE WILL BE SOME 10 TO 20 MPH WESTERLY WINDS IN
THE SNAKE PLAIN BUT MINIMUM AFTERNOON HUMIDITY SHOULD BE NO LOWER
THAN THE LOWER TO MIDDLE 20S. ANOTHER DISTURBANCE WILL DROP INTO
THIS AREA BY MONDAY. THE BEST OPPORTUNITY FOR DRYING CONDITIONS IS
WEDNESDAY AND THURSDAY OF NEXT WEEK WITH A BRIEF PERIOD OF HIGH
PRESSURE THAT GIVES WAY TO MORE WESTERLIES BY WEEKS END. RS

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

In the hours before

Special weather statement, Aug 21, 12:03 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
103 PM MDT THU AUG 21 2014

IDZ020-032-211945-
BUTTE ID-CUSTER ID-
103 PM MDT THU AUG 21 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN CUSTER COUNTY IN CENTRAL IDAHO
  WEST CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO

UNTIL 145 PM MDT

AT 100 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GROUSE..MOVING EAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL WESTERN BUTTE COUNTY...
  RURAL SOUTHEASTERN CUSTER COUNTY...

LAT...LON 4391 11328 4348 11326 4361 11369 4379 11370
TIME...MOT...LOC 1904Z 268DEG 6KT 4371 11357

DMH

The radar

The Pocatello radar (KSFX), 150 km away, was scanning. The volume nearest the first event began at 19:37 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 flash flood. Local standard time, as filed.

Hail, Blaine

When
August 21, 12:35 PM MST to 1:30 PM MST
Where
Blaine County, Ketchum
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.680, -114.370

Hail one inch in diameter fell in the city of Ketchum. The hail accumulated up to a depth of 2 inches on sidewalks in spots.

Flash Flood, Butte

When
August 21, 2:45 PM MST to 6:00 PM MST
Where
Butte County, 2 mi N of Arco to 2 mi W of Arco
Cause
Heavy Rain
Property damage
$1,000
Reported by
COOP Observer
Coordinates
43.659, -113.300

COOP Observer reported 1 to 2 inches of water flowing across Highway 93 in the city of Arco. Minor residential flooding occurred with some flooding at the hospital. A city bridge on Era street washed out and the street was closed and minor flooding occurred on Highway 33.

Hail, Jefferson

When
August 21, 4:15 PM MST to 4:30 PM MST
Where
Jefferson County, Roberts
Measured
1 in hail
Reported by
Social Media
Coordinates
43.720, -112.130

One inch hail photographed and placed on social media occurred in the city of Roberts.

Hail, Jefferson

When
August 21, 4:30 PM MST to 4:40 PM MST
Where
Jefferson County, 4 mi WNW of Lorenzo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.752, -111.954

One inch hail reported 4 miles west northwest of the town of Lorenzo.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2014Every state in 2014This day in weather historyWarnings in Idaho, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540679, 540677, 540675, 540676.